Number of Meningitis Cases Now Stands at 91, CDC SaysLast Updated: October 07, 2012. Search continues for patients who received injection of steroid believed contaminated with fungus.
By Steven Reinberg and Margaret Steele
SUNDAY, Oct. 7 (HealthDay News) -- The number of meningitis cases believed to be linked to contaminated steroid injections has risen to 91 in nine states, and the number of deaths remains at seven, U.S. health officials reported Sunday.
All of the patients were thought to be injected with methylprednisolone acetate, a steroid drug commonly used for back pain. Investigators suspect the steroid was contaminated with a fungus usually found in leaf mold that can trigger a rare but deadly type of meningitis, according to the U.S. Centers for Disease Control and Prevention.
Health officials in 23 states continue to try to track down patients who received the injections.
The drug was manufactured by a specialty pharmacy, New England Compounding Center of Framingham, Mass., which last month voluntarily recalled three lots of the steroid. It has since shut down operations and stopped distributing its products, health officials said.
The CDC on late Friday released a list of the approximately 75 health-care facilities that received contaminated product.
The CDC offered the following state-by-state breakdown of cases on Sunday: Florida: 4 cases; Indiana: 8 cases; Maryland: 3 cases, including 1 death; Michigan: 20 cases, including 2 deaths; Minnesota: 3 cases; North Carolina: 2 cases; Ohio: 1 case; Tennessee: 32 cases, including 3 deaths; Virginia: 18 cases, including 1 death.
U.S. health officials said they expect to see more cases of the rare type of meningitis, which is not contagious, because symptoms can take a month or more to appear.
All of the infected patients are thought to have received the medication from the Massachusetts pharmacy, said Dr. Benjamin Park, a medical officer with the U.S. Centers for Disease Control and Prevention's National Center for Emerging and Zoonotic Infectious Diseases.
Infected patients have developed a variety of symptoms approximately one to four weeks following their injection. Symptoms include fever, new or worsening headache, nausea, and "new neurological deficit (consistent with deep brain stroke)," the CDC said Friday evening in a news release. Some of these patients' symptoms were very mild in nature. Cerebrospinal fluid from these patients has shown findings consistent with meningitis, the agency said.
The CDC said the New England Compounding Center last month voluntarily recalled the following lots of methylprednisolone acetate:
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
Doctors should immediately contact patients who have had an injection from any of the three lots to see if they're having any symptoms, the CDC said. Although all cases of meningitis detected so far occurred after injections with products from these three lots, the CDC and the U.S. Food and Drug Administration recommended, "out of an abundance of caution," that health-care professionals not use any products produced by the New England Compounding Center until more information is available.
Patients who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible:
- Worsening headache,
- Sensitivity to light,
- Stiff neck,
- New weakness or numbness in any part of your body,
- Slurred speech.
The suspected steroid was shipped to 23 states, Park said.
A Nashville, Tenn., clinic reportedly received the largest shipment of the steroid.
The steroid procedure -- called lumbar epidural steroid injection -- is a common treatment for back pain that has not responded to medicines, physical therapy or other nonsurgical treatments. Although it is usually safe, experts now urge anyone who has recently had the procedure and experiences severe headache, fever, chills or nausea to notify a doctor immediately.
"From the time of the injection until symptoms appear may be a month or more," said Dr. William Schaffner, an infectious disease expert at Vanderbilt University Medical Center in Nashville.
But he added that not everyone who got the steroid injection will develop meningitis -- an inflammation of tissue surrounding the brain and spinal cord -- but it's hard to know how many will.
Also, he and other experts said some of the symptoms associated with this rare form of meningitis are unusual.
"One of the things we are just learning about these patients is that they can present with minor stroke-like symptoms, which would include slurred speech and unsteady gait," Schaffner said.
Stroke is not usually associated with either bacterial or viral meningitis, said another expert, Dr. Pascal James Imperato, a dean at the School of Public Health of SUNY Downstate Medical Center in New York City.
Infected patients must receive intravenous drugs in a hospital setting, Imperato said.
Treatment can take weeks if not months, because these infections are difficult to treat, Schaffner explained. And the drugs can have severe side effects, including affecting kidney function, he added.
While some infected patients are doing well, others are in intensive care and may die, according to published reports.
Although the steroid is the primary target of investigation, health officials haven't ruled out the antiseptic and anesthetic used during the injections as a possible cause of the outbreak, experts said.
Dr. Marc Siegel, associate professor of medicine at NYU Langone Medical Center in New York City, said the meningitis outbreak underscores the importance of sterilization procedures in intravenous and intramuscular shots.
"I believe that this could have been prevented by more vigilance," Siegel said.
However, he added that he doesn't expect the number of infected patients to balloon in the near future.
"This is not going to be an epidemic, because the fungus is weak and there isn't a reservoir," Siegel said. "But there will continue to be isolated cases over the next several weeks because of the long incubation period."
Specialty manufacturers like New England Compounding Center make drug solutions that aren't available from the big pharmaceutical companies, but they aren't subject to the same rigorous safety standards, such as FDA oversight.
The U.S. National Library of Medicine has more about injections for back pain.
SOURCES: Oct. 5, 2012, news release, U.S. Centers for Disease Control and Prevention; William Schaffner, M.D., chair, department of preventive medicine, Vanderbilt University Medical Center, Nashville; Pascal James Imperato, M.D., MPH&TM, Dean and Distinguished Service Professor, School of Public Health, SUNY Downstate Medical Center, Brooklyn, N.Y.; Marc Siegel, M.D., associate professor of medicine, NYU Langone Medical Center, New York City; Oct. 4, 2012 news conference with Benjamin Park, M.D., medical officer, Mycotic Diseases Branch, Division of Foodborne, Waterborne, and Environmental Diseases, National Center for Emerging and Zoonotic Infectious Diseases, U.S. Centers for Disease Control and Prevention
|Previous: Doctor Offers Hunting Safety Tips||Next: Health Tip: At Risk for High Cholesterol?|
Reader comments on this article are listed below. Review our comments policy.